Illinois, 2018Hail and Damaging Winds in Illinois, May 9, 2018
May 9, 2018 · NWS LOT · 10 events in 5 counties and zones
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon and evening of May 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon and evening of May 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 9, 1:47 PM CST, 20 minutes earlier.
Area forecast discussion, May 9, 1:47 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
247 PM CDT Wed May 9 2018
.UPDATE...
1210 PM CDT
The main concern is convective trends, including strong to severe
thunderstorm potential through this afternoon. Regional radar
mosaic clearly shows a MCV lifting northeast across Lake Michigan,
with center just northeast of KMKE as of 11:45am. WSR-88D VWPs
indicate that tropospheric wind fields temporarily remain enhanced
over the local area on the southern fringe of the MCV. This
appears to be aiding in stronger WAA over the top of overturned
boundary layer, combining with remnant plume of steep mid-level
lapse rates for about 500-1000 j/kg of MUCAPE per SPC/RAP
mesoanalysis. Sufficient forcing on fringe of MCV in the modest
elevated instability environment had allowed for isolated-widely
scattered showers and a few thunderstorms to pop within the past
hour, though this activity has since dissipated. Of additional
near-term importance, filtered sun breaking out in wake of MCV
and enhanced lower-level wind fields yielded brisk south-southwest
winds gusting up to 25 to near 40 mph, strongest south of I-80
where better clearing occurred.
Mid-late morning surface analysis suggested that true warm front
associated with surface low over northeast IA was temporarily
shunted south by morning convection, arcing from far western to
downstate IL. Latest obs in western Illinois suggest the warm
front is beginning to surge back north. Turning to afternoon-early
evening convective trends, signs continue to point toward the
primary impetus being the cold front from aforementioned surface
low currently over NE IA. By this time, there will likely have
been a 3+ hour convection free window, allowing temps to warm into
80s for much of area. With upstream SGF and TOP 12z soundings
showing a fairly stout EML indicative of plume of steep lapse
rates advecting back into area this afternoon, MLCAPE values in
1500-2500 j/kg range at peak heating seem plausible. Primary
limiting factor as has been alluded to in short term AFD is
lacking deep layer shear initially. Differential water vapor and
SPC mesoanalysis indicates that mid-level speed max supportive of
strengthening deep layer shear is still back across western IA.
Thus, slightly lagged arrival of the speed max suggests that 0-6
km bulk shear should only be in 25-30 kt range as cold frontal
convection initially breaks out, but strengthening to closer to 40
kt toward 00z.
Question mark is exactly where the t-storms break out with the
front and how long they take to intensify with somewhat marginal
shear. Possibly compensating for this on the other hand will be
the fairly strong instability expected to develop. With all this
in mind, slight westward expansion of level 2/Slight Risk by SPC
appears reasonable, fitting in as well with general consensus of
most recent CAM solutions. Main severe hazards still appear to be
damaging winds and hail, with overall ideas in that regard from
short term AFD below on track. Will continue to monitor near-term
observational trends for changes to this thinking.
Castro
&&
.SHORT TERM...
243 PM CDT
Through Thursday...
For thoughts on this afternoon, please see the discussion above.
Ongoing convection will continue east this evening ahead of the
low's cold front. Winds become westerly behind the front, and
clouds should clear southeast of a Rockford to Rensselaer, IN line.
A weak high pressure ridge will pass over the region Thursday, and
the weak flow will allow a lake breeze to push onshore Thursday
afternoon. I lowered high temps Thursday due to increased cloud
cover and cooler guidance. Lakefront temps should be in the 60s
while outlying areas should get into the 70s.
The GFS suggests an upper level wave will reach southwest WI
Thursday afternoon and possibly produce a few showers along the
IL/WI state line. Other models are either lacking the upper level
wave or have a slower and further north solution. Most models keep
the forecast area dry through Thursday afternoon, so I went with a
dry forecast.
JEE
&&
.LONG TERM...
250 AM CDT
Thursday through Tuesday...
Frontal boundary will settle well south of the area Thursday,
which is looking to shape up to be a pretty nice day with partly
cloudy skies and seasonably warm temps, though a lake breeze will
likely keep temps cooler near the lake. The boundary should reach
its southern most point over near I-70 early Thursday evening
before height falls over the central Plains induces lee side
cyclogenesis and strengthening southerly flow Thursday night which
should send the front heading slowly back north. GFS/ECMWF would
both support one or two MCSs developing to the north of the
boundary overnight Thursday night as 40kt 850mb LLJ results in
strong theta-e advection and isentropic ascent. The GEM/NAM as
less aggressive with convective development Thursday night, so
confidence in chances locally later Thursday night isn't too high.
Really, as mentioned in AFDs the past couple days, we should have
multiple low amplitude shortwave rippling across the top of the
low amplitude ridge over the eastern CONUS, each of which could
result in MCS development to the north of the boundary or at
least an increase in showers/t-storms to the north of the boundary.
Portions of our CWA will likely be impacted by one or more of
these MCSs between late Thursday night and late Saturday night,
but timing of the individual waves at this distance is difficult.
So the Thursday night through Sat night time frame will not be a
wash out, but there will likely rain a couple times most areas.
Given the proximity of the stronger flow aloft with the nearby
jet, hard to rule out a severe threat with anyone of those
clusters, particularly Friday night through Sat night, but
confidence is still low concerning the details.
Increasingly, the models are converging on a more similar solution
with respect to where the front will stall out Thur night through
Sat night, which will have a HUGE impact on temps. To the north of
the boundary, high temps near the lake will be in the 50s and only
60s well inland, while mid-upper 80s are possible south of the
boundary. The front will likely waffle around a bit and its
position could easily be pushed farther south by any well
developed MCS and corresponding cold pool. As it is now, have
tightened up the temp gradient across the area Fri & Sat with
front probably getting up to around the I-80 corridor Friday and
then potentially pushed a bit farther south Saturday, but cannot
stress enough that confidence is low in exact forecast frontal
positions leading to very large temp bust potential for some
areas. Most models keep Chicago, Rockford and the northern suburbs
to the north of the boundary through the period now, which could
likely result in some of the coolest daytime highs we've seen this
month Friday and especially Sat.
It looks like we could have a couple day break in the precip and
storm chances Sunday into Monday as the front temporarily settles
south of the area. However, GFS/ECMWF both maintain long wave
trough over the western CONUS with more shortwave energy forecast
to break off the trough and move east into the Midwest. This could
result in the front lifting back north into the area Monday night
into Tuesday with renewed chances of showers and T-storms.
- Izzi
&&
.AVIATION...
For the 18Z TAFs...
Another round of storms is expected as low pressure moves from
northeast Iowa to across the lake this afternoon. Southwest winds
will gust to arnd 30 kt briefly this afternoon as a wake low
associated with this morning's storms will cause gusty winds.
Southwest winds will gust to arnd 25 kt through the rest of the
afternoon.
Scattered storms will develop after 20Z, but guidance still
differs on exactly where the storms will develop. Some models
suggest storms may form east of O'Hare, but more models suggest
all of the terminals will be impacted by a brief window of scattered
storms this afternoon into the early evening. Storms will
eventually form a line either near or east of the eastern
terminals.
The low's cold front comes through this evening, and winds become
northwest. MVFR cigs move in from the north early Thursday
morning. Cigs will improve to VFR by at least late Thursday
morning. Winds will become northeast at the eastern terminals as
a high pressure ridge quickly passes over the region Thursday
afternoon. East winds should be around 10 kt.
JEE
&&
.MARINE...
243 PM CDT
Low pressure over southwest Wisconsin will continue across the
lake this evening. Winds will become northwest to 15-25 kt behind
the low's cold front tonight into Thursday, especially over the
far northern end of the lake. High pressure will build across
Manitoba and Ontario Thursday and then into the northern lakes
region Friday morning. The weak pressure gradient should allow a
lake breeze to push onshore Thursday afternoon. Winds become
northeast 15-25 kt Thursday evening. As the high shifts east
Friday night, a long ridge of high pressure will develop from the
Dakotas east to New England while low pressure develops over the
central Plains. This will maintain easterly winds across Lake
Michigan Friday into Saturday and then the ridge will slowly sag
south Sunday.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
until 7 PM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, May 9, 11:38 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1238 PM CDT Wed May 9 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
101745-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1238 PM CDT Wed May 9 2018 /138 PM EDT Wed May 9 2018/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
WEATHER HAZARDS EXPECTED:
Significant Thunderstorm Risk...with an associated:
Elevated Hail Risk...up to half dollar size.
Elevated Thunderstorm Wind Damage Risk...up to 70 MPH.
Limited Tornado Risk.
DISCUSSION:
Thunderstorms are forecast to develop over northern Illinois
between 2 and 5 pm. These thunderstorms will likely increase in
coverage and intensity as they track east across northeast and
eastern Illinois into northwest Indiana toward evening. Some of
these storms could become severe with large hail and locally
damaging possible in the most intense storms. There is a very
small threat of a tornado early this evening over portions of
northwest Indiana.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday night and Friday...
Limited Thunderstorm Risk.
Saturday...
Elevated Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed between 3 pm and 10 pm, primarily along and
east of an Antioch to Pontiac line.
GENERAL STORM MOTION OF THE DAY:
Toward the northeast at 40 to 45 mph.
&&
LMZ740>745-101745-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1238 PM CDT Wed May 9 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.
.DAY ONE...This Afternoon and Tonight.
Elevated Thunderstorm Risk.
Hazardous Conditions for Small Craft are likely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Hazardous Conditions for Small Craft are likely.
Saturday...
Elevated Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-101745-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1238 PM CDT Wed May 9 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are likely into early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There will be periodic chances thundestorms Thursday night
through Saturday night.
&&
RC
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThunderstorm Wind, Du Page
- When
- May 9, 2:07 PM CST
- Where
- Du Page County, 2 mi S of Lombard
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.851, -88.020
A large tree was blown down on a house and siding was blown off another house.
Hail, Du Page
- When
- May 9, 4:11 PM CST
- Where
- Du Page County, 1 mi E of Villa Park
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -87.961
Thunderstorm Wind, Cook
- When
- May 9, 4:24 PM CST
- Where
- Cook County, Melrose Park
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -87.820
Part of a roof was destroyed and a 60 foot tall tower was bent.
Thunderstorm Wind, Cook
- When
- May 9, 4:33 PM CST
- Where
- Cook County, 2.77 mi S of Evanston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.011, -87.670
Tree limbs were blown down.
Hail, Kankakee
- When
- May 9, 4:46 PM CST
- Where
- Kankakee County, Kankakee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -87.850
Thunderstorm Wind, Kankakee
- When
- May 9, 4:55 PM CST
- Where
- Kankakee County, Kankakee Gtr Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.070, -87.850
Hail, Kankakee
- When
- May 9, 4:59 PM CST
- Where
- Kankakee County, Grant Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -87.650
Thunderstorm Wind, Kankakee
- When
- May 9, 4:59 PM CST
- Where
- Kankakee County, Grant Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -87.650
A ten inch diameter tree was blown down.
Hail, Ford
- When
- May 9, 5:05 PM CST to 5:06 PM CST
- Where
- Ford County, 4.18 mi NW of Piper City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.790, -88.240
Thunderstorm Wind, Iroquois
- When
- May 9, 5:18 PM CST
- Where
- Iroquois County, 7 mi WNW of Danforth
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.859, -88.104
A side of a barn and part of a roof were blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, May 9, 2018$261,000 · 1 in hail · 32 events
- Tornado and Lightning Strike in Wisconsin, May 9, 2018$30,000 · EF0 · 2 events
- Hail and Damaging Winds in Michigan, May 9, 2018$20,000 · 1 in hail · 5 events
- Damaging Wind in Iowa, May 9, 20182 injured · 1 event
- Tornado and Hail in Wisconsin, May 9, 2018$15,000 · EF0 · 4 events
- Damaging Winds in Indiana, May 9, 201855 kt wind · 8 events
- Damaging Winds in Indiana, May 9, 201860 kt wind · 4 events
- Hail in Montana, May 9, 20181.25 in hail · 3 events
- Hail in Kansas, May 9, 20181 in hail · 3 events
- Tornado and Flash Flood in Montana, May 9, 2018EF0 · 2 events
- Dust Storm in Kansas, May 9, 20182 events
- Flood in Washington, May 9 to 16, 2018$260 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753488, 753466, 753489, 753494, 753468, 753469, 753478, 753480, 753484, 753477.